Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Dr. Farrell and anyone else who would like to share thoughts: early morning anxiety and depression
avatar
Anon_963 posted:
Dr. Farrell,
I did as you suggested and have called to get an earlier appt. with the therapist. She's very 'in demand' but they said they would call me if a cancellation occurred.
I have problems with nausea moderate to really bad--and when I waken with it===it brings on more anxiety.
Sometimes it's really early, like 3 or 4 a.m. (when getting up for one of my bathroom trips). Then I get anxiety and now, if it lasts an hour--I take 1/2 Xanax. I try to let it subside on it's own. Sometimes the nausea is just due to my head pressure issues. Other times the anxiety is present too.
The medication usually relaxes me and I fall asleep but when I waken--I'm so depressed, have a good cry and think 'why does this seem to worsen in the a.m.'?
I read where depression is worse in the mornings. I get busy and it passes--but yesterday, fell asleep (rarely happens) in the afternoon, woke feeling anxiety that lasted for about 45 mins.! You begin to think 'what is happening to me'?
Took 1/2 Xanax and after awhile, the nausea and anxiety eased. Had a good cry then too. Had been out in the morning--church--and had really bad nausea for awhile but it eased and I enjoyed seeing people.

Then the bad head pressure I get--from this inner ear condition--worsened.

I deal with it daily and nothing more can be done for it.

I just deal with it and know it's a 'big cause' of the symptoms I have. But--also the anxiety seems to last long periods. Is that unusual?

I thought most 'anxiety attacks' came on suddenly and went away within a short time. Mine can last for an hour or more even off and on all day! Some days I do fine!

I do all the things you've mentioned--deep breathing, talking about issues to my therapist. Tried anti depressants (can't take any), but the Xanax-low dose works! Never take more than 3 in a day and am trying to keep it at 2!

Occasionally take a 2 mg. Valium at bedtime (prescribed for inner ear disorder) but this is not regularly. I just don't understand why this is upsetting my life so at my age? I'm trying everything suggested. Very discouraged!
I wouldn't even know who to call if I felt like I couldn't deal with it. So far, it's passed in time but in the meantime, it makes one miserable! Thanks for listening--again !
Reply
 
avatar
Patricia Farrell, PhD responded:
Anxiety, such as what you are having, is probably related to your ear difficulties. I can understand that having this constant problem has been very wearing on you and that can make anyone become discouraged and depressed. Also, once you experience anxiety such as you have had early in the morning, it sets up a psychological expectation or concern that you may experience it again. It is this very concern that serves as the spark that releases the anxiety. It is for that reason that we tell people to try to cut the anxiety short or to prevent it with the breathing.

We also know, from recent research, that anxiety may come from previously unknown brain mechanisms and not from some experience that we may have had. So, anxiety can be a truly medical illness with a biological basis and that is probably why the Xanax is helping you. This particular medication does work on something called GABA which is involved in anxiety. The SSRI medications are thought to work on a different system, the serotonin system. Unfortunately, while people think that the biological receptors for this system are located primarily in the brain, that is incorrect. Much of these receptors are located in the gut and that may be why so many people experience nausea while taking these medications.

I wish there were more that I could tell you that would be helpful, but I believe the best help you can get right now is from your therapist. I wish you well and I do hope that things improve for you.
 
avatar
Anon_963 replied to Patricia Farrell, PhD's response:
Interesting about the GABA condition--never heard of that. Will do more research on it.
I did get in to see the therapist--and had a really 'good talk'.
Shared with her some of your suggestions and she thought they were all 'good ones'. She is going to see me each week for awhile if someone cancels again so I can get in.
I feel better knowing that! Some other issues we discussed and I feel they may be the 'key' or at least a big 'key' in this so am hoping for some good results in the near future.
Thank you for your help over these difficult days.
 
avatar
Patricia Farrell, PhD replied to Anon_963's response:
I'm glad to hear that you were able to get in to see the therapist and that things went well and that they can improve gradually. I'm also happy that your therapist did find some of my comments helpful.


Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

Lexapro
My dr. just prescribe me Lexapro.. i just feel nervous taking it. does anyone have any thoughts about it. More
Was this Helpful?
3 of 8 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.